Alert archive / New Mexico / Flash Flood Warnings in 2023

Flash Flood Warning 99, NWS Albuquerque, NM

August 13, 2023Mora County, Taos County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 13, 2023, 12:29 PM MDT for Mora County, Taos County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2023, 12:29 PM MDT (18:29 UTC)
Expired
Aug 13, 2023, 3:30 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mora County, NM, Taos County, NM

The radar

The Albuquerque radar (KABX), 160 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2023-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2023-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WGUS55 KABQ 131829
FFWABQ
NMC033-055-132130-
/O.NEW.KABQ.FF.W.0099.230813T1829Z-230813T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
1229 PM MDT Sun Aug 13 2023

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Hermits Peak Calf Canyon Burn Scar in...
  Southeastern Taos County in north central New Mexico...
  Western Mora County in northeastern New Mexico...

* Until 330 PM MDT.

* At 1229 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Hermits Peak Calf Canyon Burn Scar. Between 
  0.25 and 0.5 inches of rain have fallen. Additional rainfall 
  amounts of 0.5 to 1.25 inches are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will impact Manuelitas Creek, 
Sapello River, Coyote Creek and Mora River. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Hermits
           Peak Calf Canyon Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Hermits Peak Calf Canyon Burn Scar.

* Some locations that will experience flash flooding include...
  Mora, Cleveland, Holman, Morphy Lake State Park, Ledoux, La Cueva, 
  Gascon, Chacon, Monte Aplanado, South Carmen, Luceros, El 
  Turquillo, Rainsville and Guadalupita.

This includes the following highways...
	State Road 94 between Mile Markers 10 and 18.
	State Road 518 between Mile Markers 17 and 46.
	State Road 121 between Mile Markers 0 and 7.
	State Road 283 near Mile Marker 13.
	State Road 434 between Mile Markers 0 and 15.
	State Road 105 between Mile Markers 7 and 9.

This includes the following recreation areas...
	Morphy Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Hermits Peak Calf 
Canyon fire burn area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

If outdoors, stay away from streams and rivers, seek higher ground. 
Never cross fast flowing water on foot.

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks, streams and ditches 
in the Hermits Peak Calf Canyon Burn Scar. Severe debris flows can 
also be anticipated across roads. Roads and driveways may be washed 
away in places. If you encounter flood waters, climb to safety.

&&

LAT...LON 3603 10556 3610 10556 3611 10545 3614 10541
      3618 10530 3615 10521 3606 10522 3602 10522
      3592 10518 3586 10521 3583 10521 3587 10535
      3587 10558 3594 10553 3599 10555 3599 10554
      3601 10553

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

33
2 follow-up statements
073 
WGUS75 KABQ 132111
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
311 PM MDT Sun Aug 13 2023

NMC033-055-132130-
/O.CON.KABQ.FF.W.0099.000000T0000Z-230813T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-Taos NM-
311 PM MDT Sun Aug 13 2023

...FLASH FLOOD WARNING FOR THE HERMITS PEAK CALF CANYON BURN SCAR 
REMAINS IN EFFECT UNTIL 330 PM MDT THIS AFTERNOON FOR SOUTHEASTERN 
TAOS AND WESTERN MORA COUNTIES...

At 311 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain over the Hermits Peak Calf Canyon Burn Scar. Between 0.25 and 
0.5 inches of rain have fallen. Additional rainfall amounts of 0.25 
to 1 inch are possible in the warned area. Flash flooding is ongoing 
or expected to begin shortly.

Excessive rainfall over the burn scar will impact Manuelitas Creek, 
Sapello River, Coyote Creek and Mora River. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Hermits Peak Calf
         Canyon Burn Scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Hermits Peak Calf Canyon Burn Scar.

Some locations that will experience flash flooding include...
  Mora, Cleveland, Holman, Morphy Lake State Park, Ledoux, La Cueva, 
  Gascon, Chacon, Monte Aplanado, South Carmen, Luceros, El 
  Turquillo, Rainsville and Guadalupita.

This includes the following highways...
	State Road 94 between Mile Markers 10 and 18.
	State Road 518 between Mile Markers 17 and 46.
	State Road 121 between Mile Markers 0 and 8.
	State Road 283 near Mile Marker 13.
	State Road 434 between Mile Markers 0 and 15.
	State Road 105 between Mile Markers 7 and 9.

This includes the following recreation areas...
	Morphy Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Hermits Peak Calf 
Canyon fire burn area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

If outdoors, stay away from streams and rivers, seek higher ground. 
Never cross fast flowing water on foot.

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks, streams and ditches 
in the Hermits Peak Calf Canyon Burn Scar. Severe debris flows can 
also be anticipated across roads. Roads and driveways may be washed 
away in places. If you encounter flood waters, climb to safety.

&&

LAT...LON 3603 10556 3610 10556 3611 10545 3614 10541
      3618 10530 3615 10521 3606 10522 3602 10522
      3592 10518 3586 10521 3583 10521 3587 10535
      3587 10558 3594 10553 3599 10555 3599 10554
      3601 10553

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

33
820 
WGUS75 KABQ 132128
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
328 PM MDT Sun Aug 13 2023

NMC033-055-132138-
/O.EXP.KABQ.FF.W.0099.000000T0000Z-230813T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-Taos NM-
328 PM MDT Sun Aug 13 2023

...FLASH FLOOD WARNING FOR THE HERMITS PEAK CALF CANYON BURN SCAR 
WILL EXPIRE AT 330 PM MDT THIS AFTERNOON FOR SOUTHEASTERN TAOS AND 
WESTERN MORA COUNTIES...

The heavy rain has ended. The threat for heavy rain and flash 
flooding has diminished for now but another round of thunderstorms 
is developing and may impact the area. Flash flooding is no longer 
expected to pose a threat. Please continue to heed any remaining 
road closures.

A Flood Watch remains in effect until 600 AM MDT Monday for a 
portion of north central New Mexico.

LAT...LON 3603 10556 3610 10556 3611 10545 3614 10541
      3618 10530 3615 10521 3602 10522 3592 10518
      3586 10521 3583 10521 3587 10535 3587 10558
      3594 10553 3599 10555 3599 10554 3601 10553

$$

33

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 12:11 PM MDT, 18 minutes earlier.

Area forecast discussion, Aug 13, 12:11 PM MDT, 18 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1211 PM MDT Sun Aug 13 2023

...New AVIATION...

.SYNOPSIS...
Issued at 246 AM MDT Sun Aug 13 2023

Daily rounds of showers and thunderstorms are expected today and
tomorrow across much of northern and central New Mexico. Locally
heavy rainfall will be possible along with an increased risk of
flash flooding, especially over recent burn scars. A backdoor front
Sunday night into Monday morning will bring gusty canyon winds to
the Albuquerque metro. Much cooler temperatures will follow areawide
Monday and Tuesday. Temperatures will trend back up midweek into the
weekend as precipitation chances decline.

&&

.SHORT TERM...
(Today through Monday)
Issued at 246 AM MDT Sun Aug 13 2023

Widely scattered light showers have persisted over northern NM
through the early morning with isolated thunderstorms having
developed over far southeast NM. The surface boundary has reached
Roswell and pretty much the east slopes of portions of the central
mountain chain, which is about as far west as it's going to go.
Patchy low clouds have develop at Clayton and Tucumcari as well as
near Las Vegas. Another more vigorous boundary is forecast to invade
far northern NM by midafternoon and plunge rapidly south through the
eastern plains and into the RGV tonight. SPC Day 1 outlook has
changed little with the Marginal Risk still painted over portions of
northeast and east central NM. CAMS suggest more storms overall
today than yesterday with potential for localized cells to pass over
the Hermits Peak Calf Canyon burn scar but to the east of the
McBride scar. Although there are some differences, went ahead with
another Flood Watch for the southern and eastern Sangre de Cristo
mountains for this afternoon and evening. Guidance still indicates
sustained east winds at the Sunport would range from the mid 20s to
lower 30s knots later tonight so the possibility for a Wind Advisory
will need to be evaluated. Monday will be cooler overall but
especially over the eastern plains, where any precipitation would
likely be showers. The Continental Divide and north central NM would
be the focus for showers and storms Monday afternoon.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 246 AM MDT Sun Aug 13 2023

Upper level high pressure begins retrograding back into the Land of
Enchantment Monday night into Tuesday. By Tuesday afternoon, the
high pressure center organizes over NM, effectively obstructing
access to the monsoonal plume. Still, moisture will be available
which will give rise to a few storms across the northern and western
mts. Temperatures will begin rebounding after the previous day's
cold front but will remain near to below normal areawide. The high
expands by midweek, with its northern periphery reaching up into the
Great Basin, while its southern extent dips into northern MX. This
will continue the limited access to the monsoon tap, allowing for
storms to favor the western and northwestern high terrain. The high
begins to wobble a little eastward on Thursday with the help of a
closed low off the coast of CA. This movement will be enough to
create an avenue for moisture up the spine of the Sonoran Desert.
Showers and storms will favor areas west of the central mts that
afternoon. The scene will rinse and repeat Friday and Saturday, with
the best chances for storms existing across areas along and west of
the Cont Dvd.

&&

.AVIATION...
(18Z TAFS)
Issued at 1157 AM MDT Sun Aug 13 2023

Scattered showers and storms are expected across the area this
afternoon and early evening with the greatest coverage along the
central mountain chain and in the northern mountains. A few storms
over northeastern NM may produce damaging winds and hail from 21Z
to around 03Z this evening. A backdoor cold front has just
entered far northeastern NM as of 18Z and will trek south-
southwest this afternoon and evening. The boundary will push
through the gaps of the central mountain chain as early as 03Z and
generate gusty gap winds up to 40 KT at KABQ. Light rain showers
and lower ceilings are possible at all terminals in the wake of
the backdoor front. MVFR and potentially IFR conditions are
possible tomorrow morning along and east of the central mountain
chain with the greatest confidence at KROW. Visibility reductions
are possible although breezy winds should prevent dense fog from
developing.

&&

.FIRE WEATHER...
Issued at 246 AM MDT Sun Aug 13 2023

Monsoon moisture plus the added effects of surface boundaries will
continue to bring higher potential for wetting showers and
thunderstorms to northern and central NM through Monday. One
boundary has passed through eastern NM this morning while another
more vigorous boundary remains forecast to surge into the Rio Grande
Valley to the Continental Divide tonight, putting the focus for
Monday's showers and storms over western and north central NM.
Locally heavy rain will be possible which could lead to flash
flooding.

The upper high is forecast to move back over NM Tuesday and expand
into the central Rockies and AZ Wednesday and Thursday. Enough
moisture will be trapped under the ridge for isolated to scattered
thunderstorms over the higher terrain. Late next week the high
center shifts over KS and OK opening the door for another surge of
monsoon moisture into western NM. However, there are considerable
differences in the timing of this surge, as well as where the
forecast tropical system off the Baja CA coast is going to go. Areas
of fair to poor ventilation forecast today through Tuesday west and
north.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  91  65  85  62 /  10  10  50  40
Dulce...........................  85  52  81  52 /  40  30  80  60
Cuba............................  83  57  77  53 /  20  20  50  50
Gallup..........................  84  58  80  56 /  20  20  50  60
El Morro........................  80  57  76  53 /  20  30  60  60
Grants..........................  84  58  78  53 /  20  30  60  60
Quemado.........................  81  59  77  55 /  40  40  70  70
Magdalena.......................  82  60  77  57 /  50  40  60  50
Datil...........................  79  57  74  54 /  50  40  60  60
Reserve.........................  85  59  81  55 /  40  40  70  60
Glenwood........................  90  66  89  63 /  30  30  60  70
Chama...........................  80  48  75  48 /  60  30  80  60
Los Alamos......................  83  61  76  58 /  50  40  30  50
Pecos...........................  84  57  74  56 /  40  40  40  40
Cerro/Questa....................  81  49  77  46 /  60  50  60  50
Red River.......................  73  44  70  45 /  70  60  70  40
Angel Fire......................  74  44  68  42 /  60  60  60  40
Taos............................  83  54  78  51 /  50  40  40  40
Mora............................  80  52  70  51 /  60  70  40  40
Espanola........................  88  57  80  58 /  40  30  30  40
Santa Fe........................  84  61  76  58 /  40  30  40  40
Santa Fe Airport................  87  61  79  57 /  30  30  30  40
Albuquerque Foothills...........  88  65  81  63 /  20  30  40  40
Albuquerque Heights.............  90  66  83  63 /  10  30  30  40
Albuquerque Valley..............  92  63  84  62 /  10  20  30  40
Albuquerque West Mesa...........  90  67  83  63 /  10  20  30  40
Belen...........................  92  67  86  61 /  20  30  40  40
Bernalillo......................  91  65  84  62 /  20  20  30  40
Bosque Farms....................  92  64  84  58 /  20  30  30  40
Corrales........................  91  66  84  62 /  20  20  30  40
Los Lunas.......................  92  66  85  60 /  20  30  30  40
Placitas........................  88  64  80  62 /  20  30  40  40
Rio Rancho......................  90  66  83  63 /  20  20  30  40
Socorro.........................  92  66  86  62 /  30  30  40  40
Sandia Park/Cedar Crest.........  83  59  74  56 /  20  30  40  40
Tijeras.........................  85  62  76  58 /  20  30  40  40
Edgewood........................  86  59  76  56 /  20  30  40  30
Moriarty/Estancia...............  87  58  77  53 /  20  30  40  30
Clines Corners..................  84  55  72  53 /  30  50  40  30
Mountainair.....................  85  59  75  55 /  30  30  40  30
Gran Quivira....................  85  59  75  55 /  30  30  40  40
Carrizozo.......................  88  63  79  60 /  40  40  50  40
Ruidoso.........................  81  56  70  55 /  50  50  60  40
Capulin.........................  79  52  72  54 /  50  60  20  10
Raton...........................  83  55  74  54 /  50  60  30  20
Springer........................  84  55  73  56 /  60  60  30  20
Las Vegas.......................  84  54  72  54 /  50  60  40  30
Clayton.........................  87  58  78  57 /  40  60  20   0
Roy.............................  86  57  75  56 /  50  60  30  10
Conchas.........................  91  61  76  60 /  40  50  40  20
Santa Rosa......................  93  62  76  60 /  30  50  40  20
Tucumcari.......................  96  63  77  59 /  30  50  40  10
Clovis..........................  97  64  77  61 /  20  40  40  20
Portales........................  98  66  78  62 /  20  50  40  10
Fort Sumner.....................  97  66  78  61 /  30  50  40  20
Roswell......................... 102  72  88  67 /  20  40  40  30
Picacho.........................  92  63  77  61 /  50  50  50  30
Elk.............................  88  60  76  58 /  50  50  60  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for NMZ214-215.

&&

SHORT TERM...99
LONG TERM....12
AVIATION...16

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:31 AM MDTFlood WatchABQColfax, Mora, Rio Arriba, San Miguel, Santa Fe, Taos24 hr
Aug 13, 12:25 PM MDTFlash Flood Warning Considerable damage threatABQSan Miguel3 hr
Aug 13, 2:02 PM MDTWind AdvisoryABQBernalillo, Cibola, Sandoval, Torrance, Valencia19 hr
Aug 13, 2:53 PM MDTSpecial Weather StatementABQGuadalupe37 min
Aug 13, 5:16 PM MDTSpecial Weather StatementABQHarding29 min
Aug 13, 5:43 PM MDTSevere Thunderstorm WarningABQQuay17 min

Nearby

Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.